Ohio, 2018

Winter Weather in Ohio, January 24, 2018

January 24, 2018 · NWS IWX · 6 events in 6 counties and zones

Light freezing drizzle created slick roadways during the morning and early afternoon hours of January 24th. Numerous accidents were reported across the region.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Light freezing drizzle created slick roadways during the morning and early afternoon hours of January 24th. Numerous accidents were reported across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 24, 6:46 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 24, 6:46 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
646 AM EST Wed Jan 24 2018

.SYNOPSIS...
Issued at 644 AM EST Wed Jan 24 2018

Patchy freezing drizzle and snow showers will create slick spots
on the roads this morning. Light snow showers are expected in the
afternoon, with highs in the 30s. Thursday into Friday will
feature a nice moderating trend with highs possibly exceeding 50
degrees Friday. This will be followed by rain chances Saturday and
cooler conditions Sunday into early next week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 306 AM EST Wed Jan 24 2018

Weak upstream disturbance over IA will sharpen a bit as it shifts
off into the OH river valley this aftn. Weak aggregate low level
flow with marginally favorable low level thermal trough has resulted
in spotty fzdz/--sn at times overnight. Thus suspect some propensity
for sct/isold snow showers/fzdz given supersaturation within fairly
deep boundary layer and likely seeding/diurnal heating enhancement
this aftn as mid level moisture plume in association with upstream
wave crosses the area.

Otherwise subsidence/drying follows overnight as low level thermal
trough weakens which will help to erode out persisting stratocu.

&&

.LONG TERM...(Thursday through Wednesday)
Issued at 306 AM EST Wed Jan 24 2018

Pleasantly mild through Sat as broad mid level ridging develops
downstream of flat nrn stream trough skirting srn Canada. Decent
return flow seen ahead of weak swwd trailing frontal zone thus while
some rain is predicated mainly late Fri night/Sat, lack of sfc wave
development caps greater chances.

Seasonable cold advection follows Sun-Mon with marginally favorable
lake aggregate troughing/flow trajectories to continue snow shower
mention northwest.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 644 AM EST Wed Jan 24 2018

Light snow and even some patchy freezing drizzle developed quite
rapidly this morning. At this time, it appears we're right on the
border in terms of moisture profiles for FZDZ or SN, so we'll see
this mixture or changing back and forth through the morning. By
this afternoon, expect mainly light snow showers. Expect both
sites to remain MVFR today, and then improvement to VFR is
expected later this evening. There is potential for some brief IFR
conditions with the freezing drizzle/snow this morning, mainly in
terms of ceiling heights of around 700-1000ft (per upstream
observations). Did not feel comfortable putting it in the TAF for
now, but will monitor closely for amendments. Winds will be light
and generally out of the west-northwest.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 9 AM EST this morning for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...T
LONG TERM...T
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 24, 4:15 AM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
415 AM EST Wed Jan 24 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
415 AM EST Wed Jan 24 2018 /315 AM CST Wed Jan 24 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Runoff from recent rain and snowmelt along with isolated ice jams may
result in a few instances of minor flooding of creeks and streams
this week.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any snow accumulations will be appreciated today.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-251000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
415 AM EST Wed Jan 24 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft for ice free areas are expected
this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft are possible again for Friday
through Saturday morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jan 24, 5:56 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
556 AM EST Wed Jan 24 2018

INZ003>005-008-012-014-016>018-241300-
La Porte-St. Joseph IN-Elkhart-Noble-Starke-Marshall-Kosciusko-
Whitley-Allen IN-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Kendallville, Ligonier, Albion, Knox, North Judson, Bass Lake,
Plymouth, Bremen, Culver, Warsaw, Winona Lake, Syracuse, Mentone,
Columbia City, Tri-Lakes, South Whitley, Fort Wayne,
and New Haven
556 AM EST Wed Jan 24 2018 /456 AM CST Wed Jan 24 2018/

...Slick roads possible this morning...

Patchy freezing drizzle was developing this morning and is
resulting in slick spots on area roads.

Be alert for potential slick spots. Reduce your speed and allow
extra time to reach your destination.
Special weather statement, Jan 24, 7:12 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Northern Indiana
712 AM EST Wed Jan 24 2018

INZ003>006-008-009-012>018-020-022>027-032>034-MIZ077-078-241400-
La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-
Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Berrien-Cass MI-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Lagrange, Topeka, Shipshewana, Kendallville, Ligonier, Albion,
Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac,
Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester,
Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City,
Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello,
Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB,
Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton,
Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City,
Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph,
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac,
Cassopolis, and Marcellus
712 AM EST Wed Jan 24 2018 /612 AM CST Wed Jan 24 2018/

...Slick roads possible this morning...

Areas of freezing drizzle may result in slick spots on area
roads this morning.

Be alert for potential slick spots. Reduce your speed and allow
extra time to reach your destination.
Special weather statement, Jan 24, 7:56 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
756 AM EST Wed Jan 24 2018

INZ007-MIZ079-080-OHZ001-004-015-016-024-025-241400-
Steuben-St. Joseph MI-Branch-Williams-Defiance-Paulding-Putnam-
Van Wert-Allen OH-
Including the cities of Angola, Fremont, Sturgis, Three Rivers,
White Pigeon, Mendon, Coldwater, Bronson, Bryan, Montpelier,
Edgerton, Defiance, Sherwood, Hicksville, Paulding, Antwerp,
Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora,
Van Wert, Ohio City, Lima, Spencerville, and Bluffton
756 AM EST Wed Jan 24 2018

...Slick roads possible this morning...

Patchy freezing drizzle was developing this morning and is
resulting in slick spots on area roads.

Be alert for potential slick spots. Reduce your speed and allow
extra time to reach your destination.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Allen

When
January 24, 8:00 AM EST to 1:00 PM EST
Where
Allen forecast zone
Reported by
Broadcast Media
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Light freezing drizzle with temperatures in the upper 20s created difficult travel conditions. A glaze of ice on roads played a part in numerous accidents across the region.

Winter Weather, Defiance

When
January 24, 8:00 AM EST to 1:00 PM EST
Where
Defiance forecast zone
Reported by
Broadcast Media
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Light freezing drizzle with temperatures in the upper 20s created difficult travel conditions. A glaze of ice on roads played a part in numerous accidents across the region.

Winter Weather, Henry

When
January 24, 8:00 AM EST to 1:00 PM EST
Where
Henry forecast zone
Reported by
Broadcast Media
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Light freezing drizzle with temperatures in the upper 20s created difficult travel conditions. A glaze of ice on roads played a part in numerous accidents across the region.

Winter Weather, Paulding

When
January 24, 8:00 AM EST to 1:00 PM EST
Where
Paulding forecast zone
Reported by
Broadcast Media
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Light freezing drizzle with temperatures in the upper 20s created difficult travel conditions. A glaze of ice on roads played a part in numerous accidents across the region.

Winter Weather, Putnam

When
January 24, 8:00 AM EST to 1:00 PM EST
Where
Putnam forecast zone
Reported by
Broadcast Media
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Light freezing drizzle with temperatures in the upper 20s created difficult travel conditions. A glaze of ice on roads played a part in numerous accidents across the region.

Winter Weather, Van Wert

When
January 24, 8:00 AM EST to 1:00 PM EST
Where
Van Wert forecast zone
Reported by
Broadcast Media
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Light freezing drizzle with temperatures in the upper 20s created difficult travel conditions. A glaze of ice on roads played a part in numerous accidents across the region.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729061, 729062, 729063, 729064, 729065, 729066.